Massachusetts, 2023

Damaging Winds in Massachusetts, July 13, 2023

July 13, 2023 · NWS BOX · 7 events in 4 counties and zones

Low pressure was moving across the St. Lawrence River area and southern New England was in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure was moving across the St. Lawrence River area and southern New England was in a warm and humid airmass. A line of strong thunderstorms formed in eastern New York and moved into western Massachusetts during the late evening. Because of steepening mid-level lapse rates, the storms maintained intensity as they progressed into central and even portions of eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 13, 6:38 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 13, 6:38 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
738 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Low pressure over the St. Lawrence Valley will move northeast
tonight. A line of strong thunderstorms over central New York
will move eastward into Southern New England tonight. While
isolated instances of wind damage are possible in western parts
of Southern New England tonight, heavy rain and a renewed risk
for flooding may develop tonight and Friday. Periodic showers
and thunderstorms then continue through this weekend and into
early next week with seasonable temperatures.

&&

.NEAR TERM /THROUGH FRIDAY/...
7PM Update:

Hi-res guidance still shows the line of convection currently
across eastern NY beginning to diminish as it enters western MA
and CT. There is still a chance for severe wind gusts and
torrential rainfall mainly from the Berkshires to the CT river
valley. SPC meso analysis is still showing 1500-2000 J/kg of
MLCAPE and 30 knots of 0-6km of bulk shear. The main hazard this
evening looks to be strong wind gusts with steep low level
lapse rates nearly 10C/km per RAP/HRRR soundings. Heavy rain is
a secondary threat with PWATS near 1.5 inches and warm cloud
depths near 10kft. These cells are moving rather quickly at
about 40mph which should help alleviate flash flooding concerns
this evening. There is a low chance for a short lived QLCS
tornado as the line enters the region with STP around 1 and
0-1km SRH near 100m2/s2, however LCL heights are around 3000ft
which is very unfavorable for tornadic development.

330 PM Update:

Highlights:

* Weakening complex of thunderstorms late tonight, posing a
  lightning/heavy rain and possible localized wind damage risk
  for western MA and perhaps Hartford County CT thru 11 PM.

* Additional rounds of showers/t-storms possible late tonight
  through pre-dawn/early Friday AM for western and central MA
  into CT and RI. Localized urban and poor drainage flooding
  possible. Flood Watch issued for tonight into late
  tonight/early Fri AM.

Broad WSW cyclonic flow in mid-levels continues. Sfc conditions
feature a warm sector air mass which has spread across SNE,
ahead of a seasonably strong low pressure over the St. Lawrence
River. In a moderately-unstable air mass across central and
eastern portions of NY into western sections of New England,
along with increasing vertical wind shear, regional composite
radar mosaic shows an organizing cluster of strong/severe
thunderstorms near the western Gt Lakes/NY Finger Lakes
vicinity, expected to morph into a convective squall line as it
moves into eastern NY and western New England late this
afternoon into early tonight.

While the most intense thunderstorms are expected across NY,
portions of VT and western New England thru late- afternoon
(see: SPC's upgrade to an Enhanced Risk for severe weather for
portions of eastern NY), we will have to keep close tabs on
this feature and its evolution. Typically thunderstorms tend to
weaken post-sundown, however there are indications this may not
necessarily be the case for tonight: for one, mid-level lapse
rates improve late tonight and overnight. In addition, southerly
flow will allow for rising dewpoints/precipitable water values
for the overnight, which can sustain nocturnal thunderstorms
despite surface instability dwindling. The combo of the two may
keep most- unstable CAPE values in the 1000-2000 J/kg
neighborhood well into the evening/overnight. The risk for
strong to perhaps locally severe storms capable of localized
wind damage arrives in from eastern NY and Berkshire/Litchfield
County after 7 PM this evening, mainly into Hampden, Hampshire,
and Franklin Counties in MA and Hartford and Tolland counties in
CT thru about 11 PM. In at least a loose-consensus, that seems
to be the trend across convective- permitting guidance and the
00z/12z HREF max-updraft progs. Localized heavy rain, lightning
and gusty winds are all risks as this line of thunderstorms
moves across. Certainly, the areas in western MA and northern
CT are sensitive to additional and potentially heavy rains, thus
I've hoisted a Flood Watch for late this afternoon into
overnight.

I've also added a Flood Watch mainly for urban and poor
drainage flash flooding for central MA, eastern CT, RI and into
Bristol County in MA. While this is not well agreed upon, it
appears that a boundary/wind shift left behind by the
progressive line of thunderstorms described above may trail
through northern CT, RI and SE MA for the overnight into the
early Fri AM hours. Following the conceptual model for a
convective line/MCS, it's this trailing boundary on the
southern/southwestern periphery that can be the source of
training/heavy rain moving over the same area. If this indeed
materializes, there may be multiple rounds of showers and
thunderstorms capable of heavy rainfall, which could coincide
with the Fri AM commute into the Hartford, Springfield,
Worcester, Providence and Fall River metros. The risk for
thunderstorms is lower, shown by lower HREF max-updraft progs,
but insists on showing some t-storms tonight.

The risk further north and east into Metrowest, Greater Boston
and North Shore areas currently is low enough to preclude a
Flood Watch for now.

QPF for tonight was based off NERFC's 12z QPF while blending in
some of the higher amts from recent HRRR guidance. In the Flood
Watch area, have shown 1 to 2 inches of rain with locally higher
amts in sustained/training t-storms, with less into eastern and
northeast MA.

Having said all this, forecaster confidence in the thunderstorm
potential and the hydro/flooding risk is rated as no better
than moderate, and is low to moderate on the overnight/pre-dawn
heavy rain risk. A lot of those details will hinge on how
tonight's MCS/line of storms evolves, in which there is
continued variance in solutions/outcomes and where/if boundaries
left behind may reside. That will greatly influence the heavy
rain/hydrologic forecast. But hoisting the Flood Watch seemed
the smarter call in this scenario, given sensitivies to heavy
rain owing to saturated ground and urban/poor drainage areas
that are vulnerable to heavy rain in a short period of time
coinciding with overnight/Friday AM commute travel.

&&

.SHORT TERM /FRIDAY NIGHT/...
330 PM Update:

Highlights:

* Heavy rain and potential flash flooding again may re- develop
  Fri and Fri night, though is currently low confidence outlook
  on rain amounts and when/where.

* Existing Flood Watch may need to be expanded and/or extended
  in time.

It looks to be another active day with rounds of rain and
thunderstorms. However uncertainties and forecast developments
to still avail themselves for tonight/overnight render forecast
confidence for Friday and Friday night as low.

We remain in a fast belt of WSW flow aloft and any subtle
disturbance may trigger rounds of showers and t-storms and a
warm, humid and unstable air mass. Showers and t-storms from the
overnight may be ongoing across parts of SNE to begin Friday,
though appear to weaken into the late-morning period. There is
some loose consensus in 12z NAM, 12z GFS and the 15z SREF mean
in showing a weak low pressure near eastern/northeast PA,
perhaps along some boundary that may return back NE and focus
renewed showers and t-storms for the afternoon and the evening.
HREF max-updraft progs, which tends to be a good proxy for where
thunderstorms are at least possible, show increasing
probabilities across central and western MA into northern CT
and parts of RI into the afternoon-early evening, with the risk
for the evening and overnight then shifting into eastern and
southeast MA and RI for the evening and overnight.

QPF amounts remain uncertain in a convective pattern, but the
potential exists for multiple rounds of rain on Friday. HREF
6-hourly probability matched mean QPF values indicate the
potential, which appear greater across northern CT and most of
MA along and north of the Mass Pike (around 1-2") through 00z,
then focus along southeast MA and RI later in the afternoon into
the overnight, with local amts up to 3 inches!

Will refrain from extending the Flood Watch into Friday or
Friday night until we get a better look at what fell tonight and
overnight, but if guidance and HREF solutions show consistency
in recent runs, it's possible the Flood Watch may need to be
extended in time or area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

 * Little change in the overall pattern into next week
 * Continued warm/humid with showers/storms at times

Ensembles favor a continuation of the blocky weather pattern that
has dominated this week, with yet another cutoff low slowly
migrating through southern Canada and Great Lakes. This will keep
our area in moist southerly flow with showers and storms at times,
especially during the afternoon and evening hours.

After Friday night, focus for more widespread rainfall appears to be
Sunday as low pressure heads toward New England from Ohio Valley.
Potential is there for another 1-2" of rain which may result in
urban/poor drainage flooding but at this point flooding of rivers
and streams seems to be less likely.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/... Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight... High Confidence

Linear convective line pushes in from the NW after 00Z tonight.
Should maintain strength into western terminals between 03-06Z
before dissipating as moves into central MA/RI. Confidence too
low on the coverage of thunder to include it in any individual
TAF east of BDL. Heavy rain associated with these storms will
be the main concern, though gusty winds also possible in strong
cells. VFR outside of storms, but localized IFR/MVFR likely to
be associated with the convective line.

Conditions briefly improve as the line dissipates, but cigs
will deteriorate to low end MVFR across much of the area with
IFR for southern terminals especially Cape Cod and the Islands.

Friday... Moderate confidence

MVFR/VFR to start the day, but widespread downpour/thunderstorm
activity expected. While it wont rain at any terminal all day,
heavy rain is expected especially across western and
southeastern terminals. Boston and Nantucket may avoid the worst
of things. Winds will be variable in direction given stalled
frontal boundary will be centered across the region but will
range from S to NW.

BOS Terminal... High confidence.

Generally dry, VFR through the period, though cant rule out a
spot shower this evening or some more stratiform showers after
04Z tonight. S/SSW winds will increase to 10-15, gust to 20 kt.

BDL Terminal...High confidence.

Convective line approaches from the NW after 00Z, bringing
increased chances for localized MVFR/IFR in heavy downpours and
storms primarily between 03-06Z. Light winds from the SW this
morning growing to between 5-15kt this afternoon. Winds will
shift to the NW briefly behind the frontal passage early
tomorrow.

Outlook /Saturday through Tuesday/...

Friday Night: Mainly VFR, with local IFR possible. SHRA likely,
chance TSRA.

Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Saturday Night: Mainly VFR, with local IFR possible. Chance
SHRA, isolated TSRA.

Sunday through Sunday Night: MVFR/IFR conditions possible.
Breezy. SHRA likely, isolated TSRA.

Monday: VFR. Slight chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

This afternoon through Friday night... High Confidence.

Generally an active period, though, seas and winds remain below
advisory criteria. Seas are generally two to four feet, winds are
south/southeast less than 15 knots and occasional gusts less than 25
knots.

Frontal boundary moves from west to east across the waters late this
evening through the overnight hours, which may contain a few strong
thunderstorms. Within these storms, locally seas and winds may pose
a risk to mariners. Areas of fog possible overnight, reducing vsby
to less than a mile across eastern waters. Numerous showers and
embedded storms Friday and Friday evening as a surface low
approaches from the southwest.

Outlook /Saturday through Tuesday/...

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely, chance of thunderstorms.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers, isolated thunderstorms.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Rain showers likely,
isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

&&

.HYDROLOGY...
Flood Warnings remain in place for many locations along the CT
River from the MA/VT border to the Long Island Sound, except for
a small portion of the river near Springfield, MA. Many sites
along the CT River crested overnight, though it will take
several days for river levels to fall below flood stage.
Additional rainfall late this week into this weekend may
exacerbate existing flooding, or lead to new flooding elsewhere.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 6 AM EDT Friday for CTZ002-003.
     Flood Watch from 11 PM this evening to 6 AM EDT Friday for
     CTZ004.
MA...Flood Watch until 6 AM EDT Friday for MAZ002-003-008>011.
     Flood Watch from 11 PM this evening to 6 AM EDT Friday for
     MAZ004-012-013-017-020.
RI...Flood Watch from 11 PM this evening to 6 AM EDT Friday for
     RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Loconto/JWD
NEAR TERM...Loconto/KP
SHORT TERM...Loconto
LONG TERM...JWD
AVIATION...Loconto/Dooley/JWD
MARINE...Loconto/Dooley/JWD
HYDROLOGY...
Hazardous weather outlook, Jul 13, 3:09 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Thu Jul 13 2023

CTZ004-MAZ004-012-013-017-020-RIZ001>007-142015-
Windham CT-Northern Worcester MA-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Southern Bristol MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
409 PM EDT Thu Jul 13 2023

...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-014>016-018-019-021>024-026-RIZ008-142015-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Block Island RI-
409 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-142015-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
409 PM EDT Thu Jul 13 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-142015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 13, 6:22 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
722 PM EDT Thu Jul 13 2023

MAZ002-008>010-140015-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-
722 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern
Hampshire, west central Franklin and northwestern Hampden Counties
through 815 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 8 miles southwest of Pittsfield, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Northampton, Williamsburg, Huntington, Buckland, Ashfield,
Westhampton, Chester, Chesterfield, Worthington, Goshen, Cummington,
Plainfield, Middlefield and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4239 7305 4238 7301 4252 7297 4257 7297
      4261 7282 4235 7272 4231 7303 4233 7306
      4238 7307
TIME...MOT...LOC 2321Z 254DEG 22KT 4236 7338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Belk
Special weather statement, Jul 13, 6:50 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
750 PM EDT Thu Jul 13 2023

MAZ002-140030-
Western Franklin MA-
750 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern
Franklin County through 830 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Adams, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Monroe, Colrain, Charlemont, Heath, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4273 7268 4261 7296 4266 7295 4267 7296
      4266 7298 4267 7300 4270 7295 4270 7302
      4274 7302
TIME...MOT...LOC 2350Z 232DEG 19KT 4268 7309

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Belk

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 13, 7:36 PM EST
Where
Franklin County, 0.51 mi W of East Charlemont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.620, -72.810

In Charlemont, multiple trees were down on Route 2.

Thunderstorm Wind, Franklin

When
July 13, 7:45 PM EST
Where
Franklin County, 1.03 mi SW of Spruce Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.489, -72.864

In Cummington, numerous trees were down on West Cummington Road.

Thunderstorm Wind, Franklin

When
July 13, 7:47 PM EST
Where
Franklin County, 0.51 mi E of Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.600, -72.770

In Shelburne Falls, two trees were down on Hog Hollow Road.

Thunderstorm Wind, Worcester

When
July 13, 9:00 PM EST
Where
Worcester County, 0.3 mi NW of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.553, -72.074

In Templeton, a large tree was down on power lines on Barre Road near Dudley Road.

Thunderstorm Wind, Hampden

When
July 13, 9:07 PM EST
Where
Hampden County, 1.69 mi WSW of Agawam Bowles Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.040, -72.680

In Agawam, a tree was down on Pine Street.

Thunderstorm Wind, Worcester

When
July 13, 10:10 PM EST
Where
Worcester County, 1.18 mi SE of Dodge to 1.14 mi ESE of Morseville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.158, -71.914

In Charlton, a tree was down on wires on Oxbow Road. Another tree was down on Old Worcester Road.

Thunderstorm Wind, Middlesex

When
July 13, 11:02 PM EST
Where
Middlesex County, 1.24 mi NE of Nobscot to 1.34 mi NE of Nobscot
Measured
61 kt (70 mph) estimated gust
Property damage
$17,000
Reported by
Fire Department/Rescue
Coordinates
42.344, -71.436

Shortly after midnight (EDT), a microburst occurred in a section of Framingham. There was a narrow swath of about a dozen downed trees, mainly in backyards, from Kara Ann Drive eastward across Harrington Road and onto Cynthia Road. A few of the trees were uprooted. One tree fell onto a car in a driveway. A window was blown out of one garage. This was most likely a microburst, but there is a non-zero chance that this could have been a tornado. Radar imagery and damage photos were inconclusive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108795, 1108796, 1108797, 1108801, 1108800, 1108802, 1108807.